Alert archive / South Carolina / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 161, NWS Columbia, SC

July 26, 2010Aiken County, Barnwell County, South Carolina; Burke County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Jul 26, 2010, 5:06 PM EDT for Aiken County, Barnwell County, South Carolina; Burke County, Georgia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2010, 5:06 PM EDT (21:06 UTC)
Expired
Jul 26, 2010, 5:33 PM EDT
In force
27 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Burke County, GA, Aiken County, SC, Barnwell County, SC

The radar

The Charleston,SC radar (KCLX), 96 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2010-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3073 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2010-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3073 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

584 
WUUS52 KCAE 262106
SVRCAE
GAC033-SCC003-011-262145-
/O.NEW.KCAE.SV.W.0161.100726T2106Z-100726T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
506 PM EDT MON JUL 26 2010

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BURKE COUNTY IN EAST CENTRAL GEORGIA
  SOUTHWESTERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA
  WESTERN BARNWELL COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 545 PM EDT

* AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES SOUTHEAST OF JACKSON...OR 20 MILES EAST OF WAYNESBORO...AND
  MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 8 7 7...
6 3 3...6 7 7 2.

LAT...LON 3308 8186 3319 8193 3326 8192 3327 8189
      3325 8185 3327 8183 3329 8186 3331 8184
      3331 8188 3333 8189 3333 8191 3336 8192
      3343 8171 3337 8153 3329 8148 3316 8152
      3309 8160 3303 8171
TIME...MOT...LOC 2106Z 270DEG 13KT 3320 8168

$$
1 follow-up statement
557 
WWUS52 KCAE 262133
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
533 PM EDT MON JUL 26 2010

GAC033-SCC003-011-262143-
/O.CAN.KCAE.SV.W.0161.000000T0000Z-100726T2145Z/
BURKE GA-AIKEN SC-BARNWELL SC-
533 PM EDT MON JUL 26 2010

...THE SEVERE THUNDERSTORM WARNING FOR BARNWELL...AIKEN AND BURKE
COUNTIES IS CANCELLED...

THE STORM PROMPTING THE WARNING HAS WEAKENED.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

LAT...LON 3308 8186 3319 8193 3326 8192 3327 8189
      3325 8185 3327 8183 3329 8186 3331 8184
      3331 8188 3333 8189 3333 8191 3336 8192
      3343 8171 3337 8153 3329 8148 3316 8152
      3309 8160 3303 8171
TIME...MOT...LOC 2133Z 270DEG 13KT 3320 8156

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:31 PM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 26, 3:31 PM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
331 PM EDT MON JUL 26 2010

.SYNOPSIS...
A WEAK SURFACE BOUNDARY WILL REMAIN ACROSS THE AREA THROUGH THE END
OF THE WEEK. THIS BOUNDARY WILL ACT AS A FOCUS FOR SHOWERS AND
THUNDERSTORMS THROUGH THE WEEK WITH TEMPERATURES REMAINING IN THE
MIDDLE 90S.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
WEAK SURFACE BOUNDARY CURRENTLY ACROSS THE CENTRAL PORTION OF THE
FORECAST AREA HAS SPARKED SHOWERS AND THUNDERSTORMS ALONG AND SOUTH
OF THE BOUNDARY. SATELLITE AND WSR-88D IMAGERY SHOW NUMEROUS
THUNDERSTORMS ACROSS THE SOUTHERN MIDLANDS AND CSRA WITH AN
ORGANIZED OUTFLOW BOUNDARY WHICH APPROXIMATES THE SURFACE BOUNDARY.
CURRENT LAPS AND MODEL SOUNDINGS INDICATE PLENTY OF
INSTABILITY...HOWEVER WITH FREEZING LEVEL NEAR 17 KFT THE LIMITED
SEVERE THREAT WILL BE FROM DAMAGING WIND GUSTS. EXPECT THE
THUNDERSTORMS TO CONTINUE THROUGH THE EVENING HOURS AND THEN SLOWLY
DIMINISH THROUGH DAYBREAK.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
UPPER LEVEL RIDGE WILL CONTINUE TO SLIDE WESTWARD AS THE UPPER LEVEL
TROUGH CROSSES INTO THE EASTERN US AND DEEPENS THROUGH WEDNESDAY
NIGHT. WEAK SURFACE BOUNDARY WILL REMAIN NEARLY STATIONARY ACROSS
THE FORECAST AREA AND CONTINUE TO ACT AS A FOCUSING MECHANISM FOR
THUNDERSTORM ACTIVITY. SEVERE CONCERNS REMAIN LIMITED WITH MAIN
POTENTIAL BEING DAMAGING WIND GUSTS. MODEL SOUNDINGS ALSO INDICATE
HIGH PWAT VALUES...APPROACHING 2.3 INCHES. BELIEVE THESE VALUES ARE
SLIGHTLY EXAGGERATED BUT THIS COULD PROVIDE SOME BRIEF HEAVY
DOWNPOURS IN WELL DEVELOPED CELLS. TEMPERATURES WILL ALSO COOL A FEW
DEGREES AS THE TROUGH DEEPENS AND CLOUDS LIMIT SOME HEATING.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
FEW CHANGES MADE TO THE LONG TERM FORECAST AS MODELS REMAIN IN GOOD
AGREEMENT. UPPER LEVEL TROUGH WILL REMAIN ALONG/JUST OFF THE
ATLANTIC COAST WITH THE UPPER LEVEL RIDGE SLIGHTLY SUPPRESSED OVER
THE SOUTHERN PLAINS REGION. MODELS AGREE A DIFFUSE SURFACE BOUNDARY
WILL REMAIN ACROSS THE REGION THURSDAY THROUGH SATURDAY...HOWEVER
SOME MODELS TRY TO PUSH THIS FEATURE INTO FL WHICH IS LIKELY A BIT
AGGRESSIVE FOR THE SUMMER MONTHS. AS SUCH WILL REMAIN WITH CHANCE
POPS FOR NOW AND TREND THE LONG TERM FORECAST TOWARD MODELS WHICH
KEEP THE SURFACE BOUNDARY FURTHER NORTH. TEMPERATURES WILL BE NEAR
TO SLIGHTLY ABOVE CLIMATOLOGY FOR THE LONG TERM.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
WEAK FRONTAL BOUNDARY HAS MOVED INTO THE CENTRAL MIDLANDS...WITH
SCATTERED THUNDERSTORMS DEVELOPING ALONG ITS BOUNDARY.  MOST CLOUDS
THIS AFTERNOON AROUND 4.5 KFT...WITH MENTION OF CB THROUGH THE LATE
EVENING.  WILL AMEND TAFS AS STORMS APPROACH SITES.  BRIEF IFR-MVFR
CONDITIONS ARE POSSIBLE IN STORMS.   VFR CONDITIONS OVERNIGHT. ALSO
ON TUESDAY...WITH THE RETURN OF ISOLATED TO SCATTERED AFTERNOON
CONVECTION.

EXTENDED AVIATION OUTLOOK...BRIEF MVFR OR IFR CONDITIONS POSSIBLE IN
MAINLY AFTERNOON AND EVENING THUNDERSTORMS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR SCZ015-016-018-
     020>022-025>031-035>038-041.
GA...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR GAZ040-063>065-
     077.

&&
Hazardous weather outlook, Jul 26, 5:32 AM EDT, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
532 AM EDT MON JUL 26 2010

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-270945-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
532 AM EDT MON JUL 26 2010

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND
EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 26, 4:25 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
425 PM EDT MON JUL 26 2010

SCZ020-262100-
NEWBERRY-
425 PM EDT MON JUL 26 2010

...STRONG THUNDERSTORMS AFFECTING NEWBERRY COUNTY...

AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS IN PARTS OF NEWBERRY COUNTY. THE STRONGEST
STORMS WERE IN THE STATE ROAD 34 AREA NORTH OF NEWBERRY AND NEAR THE
NEWBERRY AND LAURENS COUNTY LINE ALONG STATE ROAD 56 NORTH OF
CHAPPELLS. THE STORMS WERE MOVING LITTLE.

THE STORMS MAY CONTAIN WIND GUSTS NEAR 50 MPH ALONG WITH FREQUENT
LIGHTNING AND VERY HEAVY DOWNPOURS. PONDING OF WATER WILL OCCUR IN
POOR-DRAINAGE AREAS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
Local storm report, Jul 26, 4:42 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
442 PM EDT MON JUL 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     SW BRANCHVILLE          33.25N 80.82W
07/26/2010                   ORANGEBURG         SC   NEWSPAPER

            TIMES AND DEMOCRAT REPORTED TREES DOWN IN THE

            BARTON...EDWARDS...AND BRIDGE STREET AREA OF BRANCHVILLE.

&&

LINTON
Special weather statement, Jul 26, 4:48 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
448 PM EDT MON JUL 26 2010

SCZ028-262145-
RICHLAND-
448 PM EDT MON JUL 26 2010

...A STRONG THUNDERSTORM WAS AFFECTING RICHLAND COUNTY...

AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM IN THE FORT JACKSON AREA OF RICHLAND COUNTY.
THE STORM WAS MOVING LITTLE.

THE STORM MAY CONTAIN WIND GUSTS NEAR 50 MPH ALONG WITH FREQUENT
LIGHTNING AND HEAVY DOWNPOURS.

PONDING OF WATER WILL OCCUR IN POOR-DRAINAGE AREAS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
Special weather statement, Jul 26, 4:54 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
454 PM EDT MON JUL 26 2010

SCZ027-262200-
LEXINGTON-
454 PM EDT MON JUL 26 2010

...A STRONG THUNDERSTORM WAS AFFECTING LEXINGTON COUNTY...

AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM IN THE LEXINGTON AREA. THE STORM WAS MOVING
LITTLE.

THE STORM MAY CONTAIN WIND GUSTS NEAR 50 MPH AND PENNY-SIZE HAIL...
ALONG WITH FREQUENT LIGHTNING AND HEAVY DOWNPOURS.

PONDING OF WATER WILL OCCUR IN POOR-DRAINAGE AREAS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 3:59 AM EDTHeat AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more15 hr
Jul 26, 2:15 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick30 min
Jul 26, 2:38 PM EDTSevere Thunderstorm WarningCAEMcCormick37 min
Jul 26, 3:00 PM EDTSevere Thunderstorm WarningCAEClarendon30 min
Jul 26, 3:03 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Sumter27 min
Jul 26, 4:58 PM EDTSevere Thunderstorm WarningCAELexington, Richland47 min
Jul 26, 5:02 PM EDTSevere Thunderstorm WarningCAEKershaw, Richland, Sumter43 min
Jul 26, 5:04 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell, Orangeburg41 min
Jul 26, 5:27 PM EDTSevere Thunderstorm WarningCAEFairfield, Lexington, Richland48 min
Jul 26, 5:57 PM EDTSevere Thunderstorm WarningCAEKershaw48 min
Jul 26, 6:04 PM EDTAreal Flood AdvisoryCAELexington, Richland116 min
Jul 26, 6:12 PM EDTSevere Thunderstorm WarningCAELexington, Richland48 min
Jul 26, 6:15 PM EDTFlash Flood WarningCAELexington, Richland3 hr
Jul 26, 6:39 PM EDTSevere Thunderstorm WarningCAEKershaw, Richland, Sumter51 min
Jul 26, 7:04 PM EDTSevere Thunderstorm WarningCAEFairfield41 min
Jul 26, 7:14 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Richland46 min
Jul 26, 7:34 PM EDTSevere Thunderstorm WarningCAEKershaw, Lancaster41 min
Jul 26, 7:40 PM EDTSevere Thunderstorm WarningCAEFairfield50 min
Jul 26, 5:52 PM EDTSevere Thunderstorm WarningCAEMcDuffie38 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2010Severe Thunderstorm Warnings in Georgia, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.